A Variational Method for Approximating the Response of Nonlinear Stochastic Systems

[+] Author and Article Information
L. D. Zirkle

School of Mechanical and Aerospace Engineering, Oklahoma State University, Stillwater, Okla.

L. G. Clark

Department of Aerospace and Engineering Mechanics, University of Texas at Austin, Austin, Tex.

J. Dyn. Sys., Meas., Control 96(3), 353-357 (Sep 01, 1974) (5 pages) doi:10.1115/1.3426814 History: Received April 04, 1974; Online July 13, 2010


A method is introduced for determining approximate properties of the response of nonlinear stochastic systems. The method is based in concept on the variational methods of mechanics and allows the consideration of classes of systems not readily subject to analysis by existing techniques. Three examples are presented illustrating the application to nonlinear systems with non-stationary inputs, non-Gaussian inputs and with time delay. The main limitation of the technique is the necessity for assuming a meaningful form for the approximate solution in terms of arbitrary random variables.

Copyright © 1974 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In